Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 435, NWS Tallahassee, FL

August 23, 2015Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 23, 2015, 12:03 AM EDT for Dixie County, Lafayette County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 12:03 AM EDT (04:03 UTC)
Expired
Aug 23, 2015, 12:45 AM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 120 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS52 KTAE 230403
SVRTAE
FLC029-067-230445-
/O.NEW.KTAE.SV.W.0435.150823T0403Z-150823T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1203 AM EDT SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DIXIE COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN LAFAYETTE COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 1245 AM EDT

* AT 1203 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR OBRIEN...OR NEAR ICHETUCKNEE
  SPRING...AND MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRANFORD...FLETCHER SPRINGS...HATCH BEND...GUARANTO SPRINGS...
  FLETCHER AND GRADY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2975 8294 2972 8294 2972 8296 2970 8294
      2970 8296 2968 8296 2969 8310 3001 8298
      2996 8295 2996 8293 2989 8292 2990 8290
      2988 8288 2986 8288
TIME...MOT...LOC 0403Z 014DEG 25KT 2997 8288 

$$

11-MOORE
1 follow-up statement
290 
WWUS52 KTAE 230435
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1235 AM EDT SUN AUG 23 2015

FLC029-067-230445-
/O.EXP.KTAE.SV.W.0435.000000T0000Z-150823T0445Z/
DIXIE FL-LAFAYETTE FL-
1235 AM EDT SUN AUG 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIXIE AND
SOUTHEASTERN LAFAYETTE COUNTIES WILL EXPIRE AT 1245 AM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2975 8294 2972 8294 2972 8296 2970 8294
      2970 8296 2968 8296 2969 8310 3001 8298
      2996 8295 2996 8293 2989 8292 2990 8290
      2988 8288 2986 8288
TIME...MOT...LOC 0432Z 014DEG 25KT 2997 8288 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:40 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 22, 9:40 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 PM EDT SAT AUG 22 2015

.Near Term [Through Tonight]...

Convective activity over the forecast area has become quite
isolated as of 0130Z, and the diminishing trend should largely
continue over the next hour or so. One possible exception will be
over far eastern parts of the area - particularly around Valdosta.
A broken convective line has been pushing south through southeast
Georgia this evening; individual cells are generally moving to the
south or southeast, but as the cold pool gradually expands
outward, new cell growth is occurring on the western side.
Therefore, over the past hour or two, new isolated updrafts have
been gradually forming increasingly to the west and closer to our
forecast area. For that reason, we have maintained 20-25% PoPs
through 06Z mainly in south-central Georgia and adjacent areas.

Later tonight, isolated convective activity should become focused
over the Gulf of Mexico, as is climatologically typical. Lows
should be in the mid-70s. Some patchy fog is possible.

&&

.Aviation...

[Through 00Z Monday] Through 03Z or 04Z, some scattered showers
and storms may develop in the vicinity of VLD. Otherwise, a
diminishing trend is expected in cloud cover and rain this evening
with VFR conditions prevailing through the TAF period. Some
temporary MVFR visibilities in fog will be possible closer to
sunrise, mainly at TLH and VLD. Showers and storms will be more
isolated to the west tomorrow, with the best chances at TLH and
VLD where VCTS was included in the afternoon.

&&

.Prev Discussion [404 PM EDT]...

.Short Term [Sunday Through Monday Night]...
The upper ridge over the area today will slide westward on Sunday
as a weak shortwave moves into the southeastern states. This
should help to enhance afternoon convection, especially across the
eastern half of the forecast area. The shortwave axis will push
south and east of the area on Monday with lower rain chances
expected. Temperatures will continue to be warm, with mid to upper
90s expected the next two afternoons.

.Long Term [Tuesday Through Saturday]...
The upper ridge will build back briefly on Tuesday before a deeper
trough digs into the eastern states for the middle and latter
part of the week. A front will accompany the trough with drier air
pushing into the area by Wednesday. This will limit rain chances,
especially over the northwestern half of the area.

.Marine...
Winds and seas are expected to stay well below headline criteria
over the next several days. West to northwest winds will generally
prevail with onshore flow near the coast in the afternoons with
the seabreeze.

.Fire Weather...
Scattered showers and storms will continue across the area for the
next couple days with Red Flag conditions not expected.

.Hydrology...
Scattered showers and thunderstorms will continue through the next
several days. However, no significant impacts on area rivers and
streams is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   77  96  76  97  75 /  10  40  30  30  20
Panama City   79  92  78  93  77 /  10  20  20  20  20
Dothan        76  95  74  95  72 /  20  30  20  30  20
Albany        76  95  74  96  73 /  20  30  20  30  20
Valdosta      75  95  74  96  74 /  10  60  30  30  20
Cross City    76  94  75  94  76 /  10  50  30  30  20
Apalachicola  79  93  78  93  78 /  10  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...LAMERS
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...LAMERS
MARINE...CAMP
FIRE WEATHER...LAMERS
HYDROLOGY...CAMP

In the hours before

Special weather statement, Aug 22, 7:00 PM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EDT SAT AUG 22 2015

FLZ029-222345-
LAFAYETTE FL-
700 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST AND CENTRAL LAFAYETTE
COUNTY UNTIL 745 PM EDT...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MAYO...MOVING SOUTHWEST AT 5
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COOKS HAMMOCK AND SAN PEDRO JUNCTION.

LAT...LON 2982 8318 2982 8326 2987 8335 2989 8335
      2989 8337 2996 8337 3006 8324 3000 8311
TIME...MOT...LOC 2300Z 026DEG 6KT 2996 8325

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:57 PM EDTSpecial Marine WarningTAE3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.